Study suggests chemotherapy cream may improve appearance of ageing skin

In collaboration with the Press Association

A small clinical trial in the US has suggested that a chemotherapy cream used to treat a condition called actinic keratoses - which can develop into skin cancer - may also help to improve the appearance of ageing skin.

However, Cancer Research UK has pointed out that the study only involved a small number of people with the disease, and the cream can cause significant side-effects that last for several weeks.

Fluorouracil cream is used to treat actinic keratoses, which in some people can develop into a form of skin cancer called squamous cell carcinoma.

 

Fluorouracil is also used in liquid form to treat bowel, breast, stomach and gullet cancer.

Scientists at the University of Michigan trialled the cream in 21 people aged 56 to 85 years, all of whom had actinic keratoses and sun-damaged skin.

Participants applied the cream twice daily to their face for two weeks, and the researchers then took facial biopsies and photographs over a six-month period to measure changes in their skin.

They found that the cream appeared to reduce potentially precancerous areas of skin and improve the appearance of sun damage.

The number of precancerous lesions was typically reduced from 11.6 to 1.5 and the researchers also noted decreases in both fine and course wrinkling, dark skin spots, hyper-pigmentation and yellowish skin tone - all of which are signs of age-related damage.

The drug works by stopping skin cells from making a chemical called thymine, which is one of the four building blocks of DNA.

Writing in the Archives of Dermatology, the researchers claimed: "For patients in whom a course of topical fluorouracil is indicated for the treatment of actinic keratoses, there will likely be the additional benefit of a restorative effect from sun damage."

The authors suggested that this additional benefit "may provide further motivation for these patients to undergo the rigorous treatment".

However, they also noted that the side-effects of the treatment, which causes severe redness, oozing, weeping and scabbing of skin in some people, may last for several weeks after the treatment itself has ended.

Dr Laura Bell, science information officer at Cancer Research UK, commented: "Many people will be intrigued by this study but it's worth bearing in mind that the research was done in a small number of people and the treatment causes significant side-effects that last for several weeks.

"If people want to protect their skin from sun damage the best thing to do is to ensure that they don't burn. We can all enjoy the sun safely by spending time in the shade in the middle of the day, wearing a hat and sunglasses and using at least a factor 15 sunscreen."

Nina Goad of the British Association of Dermatologists said: "This chemotherapy cream is known to be an effective treatment for precancerous changes due to the sun.

"Although this is a useful treatment for precancerous skin changes, the risk of a severe reaction would probably put off most people looking for a solution to cosmetic concerns."